All Issues

Volume 9, 2022

Volume 8, 2021

Volume 7, 2020

Volume 6, 2019

Volume 3, 2016

Volume 2, 2015

Volume 1, 2014

Journal of Computational Dynamics

April 2022 , Volume 9 , Issue 2

Special issue on structural dynamical systems

Select all articles


Preface special issue on structural dynamical systems
Fasma Diele, Marina Popolizio, Alessandro Pugliese, Giuseppe Vacca and Ivonne Sgura
2022, 9(2): ⅰ-ⅱ doi: 10.3934/jcd.2022013 +[Abstract](368) +[HTML](89) +[PDF](128.89KB)
Simulating deformable objects for computer animation: A numerical perspective
Uri M. Ascher, Egor Larionov, Seung Heon Sheen and Dinesh K. Pai
2022, 9(2): 47-68 doi: 10.3934/jcd.2021021 +[Abstract](508) +[HTML](219) +[PDF](5690.31KB)

We examine a variety of numerical methods that arise when considering dynamical systems in the context of physics-based simulations of deformable objects. Such problems arise in various applications, including animation, robotics, control and fabrication. The goals and merits of suitable numerical algorithms for these applications are different from those of typical numerical analysis research in dynamical systems. Here the mathematical model is not fixed a priori but must be adjusted as necessary to capture the desired behaviour, with an emphasis on effectively producing lively animations of objects with complex geometries. Results are often judged by how realistic they appear to observers (by the "eye-norm") as well as by the efficacy of the numerical procedures employed. And yet, we show that with an adjusted view numerical analysis and applied mathematics can contribute significantly to the development of appropriate methods and their analysis in a variety of areas including finite element methods, stiff and highly oscillatory ODEs, model reduction, and constrained optimization.

A quadrature-based scheme for numerical solutions to Kirchhoff transformed Richards' equation
Marco Berardi and Fabio V. Difonzo
2022, 9(2): 69-84 doi: 10.3934/jcd.2022001 +[Abstract](470) +[HTML](255) +[PDF](597.65KB)

In this work we propose a new numerical scheme for solving Richards' equation within Gardner's framework and accomplishing mass conservation. In order to do so, we resort to Kirchhoff transformation of Richards' equation in mixed form, so to exploit specific Gardner model features, obtaining a linear second order partial differential equation. Then, leveraging the mass balance condition, we integrate both sides of the equation over a generic grid cell and discretize integrals using trapezoidal rule. This approach provides a linear non-homogeneous initial value problem with respect to the Kirchhoff transform variable, whose solution yields the sought numerical scheme. Such a scheme is proven to be \begin{document}$ l^{2} $\end{document}-stable and convergent to the exact solution under suitably conditions on step-sizes, retaining the order of convergence from the underlying quadrature formula.

Applying splitting methods with complex coefficients to the numerical integration of unitary problems
Sergio Blanes, Fernando Casas and Alejandro Escorihuela-Tomàs
2022, 9(2): 85-101 doi: 10.3934/jcd.2021022 +[Abstract](485) +[HTML](222) +[PDF](1055.57KB)

We explore the applicability of splitting methods involving complex coefficients to solve numerically the time-dependent Schrödinger equation. We prove that a particular class of integrators are conjugate to unitary methods for sufficiently small step sizes when applied to problems defined in the group \begin{document}$ \mathrm{SU}(2) $\end{document}. In the general case, the error in both the energy and the norm of the numerical approximation provided by these methods does not possess a secular component over long time intervals, when combined with pseudo-spectral discretization techniques in space.

Piecewise discretization of monodromy operators of delay equations on adapted meshes
Dimitri Breda, Davide Liessi and Rossana Vermiglio
2022, 9(2): 103-121 doi: 10.3934/jcd.2022004 +[Abstract](245) +[HTML](94) +[PDF](950.81KB)

Periodic solutions of delay equations are usually approximated as continuous piecewise polynomials on meshes adapted to the solutions' profile. In practical computations this affects the regularity of the (coefficients of the) linearized system and, in turn, the effectiveness of assessing local stability by approximating the Floquet multipliers. To overcome this problem when computing multipliers by collocation, the discretization grid should include the piecewise adapted mesh of the computed periodic solution. By introducing a piecewise version of existing pseudospectral techniques, we explain why and show experimentally that this choice is essential in presence of either strong mesh adaptation or nontrivial multipliers whose eigenfunctions' profile is unrelated to that of the periodic solution.

Numerical preservation issues in stochastic dynamical systems by $ \vartheta $-methods
Raffaele D'Ambrosio and Stefano Di Giovacchino
2022, 9(2): 123-131 doi: 10.3934/jcd.2021023 +[Abstract](564) +[HTML](190) +[PDF](254.0KB)

This paper analyzes conservation issues in the discretization of certain stochastic dynamical systems by means of stochastic \begin{document}$ \vartheta $\end{document}-mehods. The analysis also takes into account the effects of the estimation of the expected values by means of Monte Carlo simulations. The theoretical analysis is supported by a numerical evidence on a given stochastic oscillator, inspired by the Duffing oscillator.

A mathematical analysis of an activator-inhibitor Rho GTPase model
Victor Ogesa Juma, Leif Dehmelt, Stéphanie Portet and Anotida Madzvamuse
2022, 9(2): 133-158 doi: 10.3934/jcd.2021024 +[Abstract](620) +[HTML](350) +[PDF](3124.5KB)

Recent experimental observations reveal that local cellular contraction pulses emerge via a combination of fast positive and slow negative feedbacks based on a signal network composed of Rho, GEF and Myosin interactions [22]. As an examplary, we propose to study a plausible, hypothetical temporal model that mirrors general principles of fast positive and slow negative feedback, a hallmark for activator-inhibitor models. The methodology involves (ⅰ) a qualitative analysis to unravel system switching between different states (stable, excitable, oscillatory and bistable) through model parameter variations; (ⅱ) a numerical bifurcation analysis using the positive feedback mediator concentration as a bifurcation parameter, (ⅲ) a sensitivity analysis to quantify the effect of parameter uncertainty on the model output for different dynamic regimes of the model system; and (ⅳ) numerical simulations of the model system for model predictions. Our methodological approach supports the role of mathematical and computational models in unravelling mechanisms for molecular and developmental processes and provides tools for analysis of temporal models of this nature.

Multilinear POD-DEIM model reduction for 2D and 3D semilinear systems of differential equations
Gerhard Kirsten
2022, 9(2): 159-183 doi: 10.3934/jcd.2021025 +[Abstract](513) +[HTML](200) +[PDF](1598.35KB)

We are interested in the numerical solution of coupled semilinear partial differential equations (PDEs) in two and three dimensions. Under certain assumptions on the domain, we take advantage of the Kronecker structure arising in standard space discretizations of the differential operators and illustrate how the resulting system of ordinary differential equations (ODEs) can be treated directly in matrix or tensor form. Moreover, in the framework of the proper orthogonal decomposition (POD) and the discrete empirical interpolation method (DEIM) we derive a two- and three-sided model order reduction strategy that is applied directly to the ODE system in matrix and tensor form respectively. We discuss how to integrate the reduced order model and, in particular, how to solve the tensor-valued linear system arising at each timestep of a semi-implicit time discretization scheme. We illustrate the efficiency of the proposed method through a comparison to existing techniques on classical benchmark problems such as the two- and three-dimensional Burgers equation.

Pattern formation on a growing oblate spheroid. an application to adult sea urchin development
Deborah Lacitignola, Massimo Frittelli, Valerio Cusimano and Andrea De Gaetano
2022, 9(2): 185-206 doi: 10.3934/jcd.2021027 +[Abstract](555) +[HTML](304) +[PDF](2028.72KB)

In this study, the formation of the adult sea urchin shape is rationalized within the Turing's theory paradigm. The emergence of protrusions from the expanding underlying surface is described through a reaction-diffusion model with Gray-Scott kinetics on a growing oblate spheroid. The case of slow exponential isotropic growth is considered. The model is first studied in terms of the spatially homogenous equilibria and of the bifurcations involved. Turing diffusion-driven instability is shown to occur and the impact of the slow exponential growth on the resulting Turing regions adequately discussed. Numerical investigations validate the theoretical results showing that the combination between an inhibitor and an activator can result in a distribution of spot concentrations that underlies the development of ambulacral tentacles in the sea urchin's adult stage. Our findings pave the way for a model-driven experimentation that could improve the current biological understanding of the gene control networks involved in patterning.

A virtual element generalization on polygonal meshes of the Scott-Vogelius finite element method for the 2-D Stokes problem
Gianmarco Manzini and Annamaria Mazzia
2022, 9(2): 207-238 doi: 10.3934/jcd.2021020 +[Abstract](726) +[HTML](218) +[PDF](733.23KB)

The Virtual Element Method (VEM) is a Galerkin approximation method that extends the Finite Element Method (FEM) to polytopal meshes. In this paper, we present a conforming formulation that generalizes the Scott-Vogelius finite element method for the numerical approximation of the Stokes problem to polygonal meshes in the framework of the virtual element method. In particular, we consider a straightforward application of the virtual element approximation space for scalar elliptic problems to the vector case and approximate the pressure variable through discontinuous polynomials. We assess the effectiveness of the numerical approximation by investigating the convergence on a manufactured solution problem and a set of representative polygonal meshes. We numerically show that this formulation is convergent with optimal convergence rates except for the lowest-order case on triangular meshes, where the method coincides with the \begin{document}$ {\mathbb{P}}_{{1}}-{\mathbb{P}}_{{0}} $\end{document} Scott-Vogelius scheme, and on square meshes, which are situations that are well-known to be unstable.

A non-standard numerical scheme for an age-of-infection epidemic model
Eleonora Messina, Mario Pezzella and Antonia Vecchio
2022, 9(2): 239-252 doi: 10.3934/jcd.2021029 +[Abstract](811) +[HTML](551) +[PDF](321.96KB)

We propose a numerical method for approximating integro-differential equations arising in age-of-infection epidemic models. The method is based on a non-standard finite differences approximation of the integral term appearing in the equation. The study of convergence properties and the analysis of the qualitative behavior of the numerical solution show that it preserves all the basic properties of the continuous model with no restrictive conditions on the step-length \begin{document}$ h $\end{document} of integration and that it recovers the continuous dynamic as \begin{document}$ h $\end{document} tends to zero.

Rotation invariant patterns for a nonlinear Laplace-Beltrami equation: A Taylor-Chebyshev series approach
Jan Bouwe van den Berg, Gabriel William Duchesne and Jean-Philippe Lessard
2022, 9(2): 253-278 doi: 10.3934/jcd.2022005 +[Abstract](309) +[HTML](92) +[PDF](1007.93KB)

In this paper, we introduce a rigorous computational approach to prove existence of rotation invariant patterns for a nonlinear Laplace-Beltrami equation posed on the 2-sphere. After changing to spherical coordinates, the problem becomes a singular second order boundary value problem (BVP) on the interval \begin{document}$ (0,\frac{\pi}{2}] $\end{document} with a removable singularity at zero. The singularity is removed by solving the equation with Taylor series on \begin{document}$ (0,\delta] $\end{document} (with \begin{document}$ \delta $\end{document} small) while a Chebyshev series expansion is used to solve the problem on \begin{document}$ [\delta,\frac{\pi}{2}] $\end{document}. The two setups are incorporated in a larger zero-finding problem of the form \begin{document}$ F(a) = 0 $\end{document} with \begin{document}$ a $\end{document} containing the coefficients of the Taylor and Chebyshev series. The problem \begin{document}$ F = 0 $\end{document} is solved rigorously using a Newton-Kantorovich argument.

An algebraic approach to the spontaneous formation of spherical jets
Milo Viviani
2022, 9(2): 279-298 doi: 10.3934/jcd.2021028 +[Abstract](403) +[HTML](185) +[PDF](4013.48KB)

The global structure of the atmosphere and the oceans is a continuous source of intriguing challenges in geophysical fluid dynamics (GFD). Among these, jets are determinant in the air and water circulation around the Earth. In the last fifty years, thanks to the development of more and more precise and extensive observations, it has been possible to study in detail the atmospheric formations of the giant-gas planets in the solar system. For those planets, jets are the dominant large scale structure. Starting from the 70s, various theories combining observations and mathematical models have been proposed in order to describe their formation and stability. In this paper, we propose a purely algebraic approach to describe the spontaneous formation of jets on a spherical domain. Analysing the algebraic properties of the 2D Euler equations, we give a characterization of the different jets' structures. The calculations are performed starting from the discrete Zeitlin model of the Euler equations. For this model, the classification of the jets' structures can be precisely described in terms of reductive Lie algebras decomposition. The discrete framework provides a simple tool for analysing both from a theoretical and and a numerical perspective the jets' formation. Furthermore, it allows to extend the results to the original Euler equations.

Symplectic P-stable additive Runge—Kutta methods
Antonella Zanna
2022, 9(2): 299-328 doi: 10.3934/jcd.2021030 +[Abstract](437) +[HTML](184) +[PDF](3232.2KB)

Classical symplectic partitioned Runge–Kutta methods can be obtained from a variational formulation where all the terms in the discrete Lagrangian are treated with the same quadrature formula. We construct a family of symplectic methods allowing the use of different quadrature formulas (primary and secondary) for different terms of the Lagrangian. In particular, we study a family of methods using Lobatto quadrature (with corresponding Lobatto IIIA-B symplectic pair) as a primary method and Gauss–Legendre quadrature as a secondary method. The methods have the same implicitness as the underlying Lobatto IIIA-B pair, and, in addition, they are P-stable, therefore suitable for application to highly oscillatory problems.

2021 CiteScore: 1.7




Email Alert

[Back to Top]